woman giving birth

Women’s health

How rephrasing terminology can avoid medicines errors

Oxytocin (Syntocinon®) and ergometrine with oxytocin (Syntometrine®) are two well-known brands of oxytocics in current use in maternity centres within the UK. It is common practice to refer to these drugs by their brand names. A subsequent shortening of Syntocinon® to ‘Synto’ in verbal communication has led to inadvertent administration of the wrong product.

As a generic brand of oxytocin is now also readily available, it is quite possible for staff to select Syntometrine from the fridge when ‘Synto’ is requested as this is the only product that resembles this name. This risk is likely to further increase as new members of staff, unfamiliar with the Syntocinon® brand of oxytocin, commence practice.

Likewise, referring to the combination product by its generic name (ergometrine and oxytocin), or vice versa, runs the risk of it being mistaken as just one or other of the ingredients rather than the combination product.

We hope that the term ‘Synto’ will no longer be used and that this will result in the reduction of medication errors.

The National Reporting and Learning System (NRLS) reported 1157 patient safety incidences over a five-year period (2013-2018) involving Syntocinon® or Syntometrine®. Of these, 39 incidences resulted in the incorrect drug being given. Discussion with colleagues working within maternity centres has identified near misses and actual errors possibly resulting from the terminology being used. Staff working under pressure may inadvertently confuse the two products or misread the drug name due to the historical practice of using the prefix ‘Synto’ for both products. Here are two examples of incidents that we have come across recently:

Incident 1

Syntocinon was requested at 04.00am for a patient after an emergency caesarean section for postpartum haemorrhage prophylaxis. The request was made for 40iu Syntocinon in 500ml normal saline. As this occurred out of usual working hours, the infusion was made up by an on-call anaesthetist or ODP. The infusion was running for ten minutes before staff checked the ampoules. The infusion had been made up with four ampoules of Syntometrine instead of four ampoules of oxytocin 10iu. The infusion was discontinued immediately, but by this point the patient had developed a severe headache. 

Incident 2

A nurse on a gynaecology ward was asked to check an oxytocin injection which had already been drawn up into a syringe by her colleague. She was handed the ampoule to check and noted that it read Syntometrine. At the time she thought that it had more letters in the name than Syntocin, which is what she was expecting to see. The nurse admitted that she had not been exposed to either ampoules before and that the name Syntometrine did not register with her. Being very tired, and aware that she was unfamiliar with the drug, she made a closer inspection of the ampoule and noted that there was ergometrine in the solution. She alerted her colleague who re-checked the ampoule and found it to be incorrect. The nurse later commented that she felt the error may have occurred due to the use of the nickname ‘Synto’.

Recommendations

The UKCPA Women’s Health Group would like to propose the following:

  • All centres to stop using the terms ‘Synto’ and ‘Syntocinon®’. Oxytocin must be referred to only by its generic name.  
  • All centres to refer to the combination product as ‘Syntometrine®’.
  • All health professionals referring to these drugs as ‘Synto’ be challenged by colleagues and clarification sought regarding which drug is intended before administration.
  • All education facilities going forward refrain from using terminology other than that proposed in this paper.

In time, we hope that with our concerted efforts, the term ‘Synto’ will no longer be used and that this will result in the reduction of medication errors. 

The opinions expressed in this article are those of the authors. They do not purport to reflect the opinions or views of the UKCPA or its members. We encourage readers to follow links and references to primary research papers and guidance.

Competing interest statement: 

The authors declare: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous three years; no other relationships or activities that could appear to have influenced the submitted work.

Subscribe

Get the latest clinical pharmacy articles direct to your inbox